Alert archive / Iowa / Special Weather Statements in 2022

Special Weather Statement, NWS Des Moines, IA

August 7, 2022Jasper County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 7, 2022, 7:49 PM CDT for Jasper County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 7:49 PM CDT (00:49 UTC)
Expired
Aug 7, 2022, 8:15 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Hail
0.25 in
Wind
55

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS83 KDMX 080049
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
749 PM CDT Sun Aug 7 2022
 
IAZ061-074-080115-
Marion IA-Jasper IA-
749 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern Marion
and southern Jasper Counties through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or 10 miles southwest of Newton, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail and additional 
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Ponding of ponding of water on roadways, low 
         visibilities, and rises in small streams and creeks.

This storm will remain over mainly rural areas of northeastern Marion
and southern Jasper Counties, including the following locations...
Reasnor, Lynnville, Prairie City Krohn Airport and Sully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4151 9287 4147 9287 4154 9332 4168 9326
      4162 9277 4160 9277 4160 9276 4151 9276
TIME...MOT...LOC 0048Z 277DEG 36KT 4156 9315 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Bury/BS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:20 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 7, 6:20 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
620 PM CDT Sun Aug 7 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 254 PM CDT Sun Aug 7 2022

Key Messages:

-Marginal risk of severe weather this evening with gusty winds being
the primary threat
-Additional heavy rainfall is possible overnight north.
-Heat will return on Wednesday after a short intermission

Short Term:

The stationary boundary that provided bountiful rainfall to areas
north has not moved much since the morning. Currently it is draped
across the northern border and reaches down into portions of western
Iowa. Continued mid-level monsoonal moisture advects in from the
WSW, bringing additional shower activity to the western flank of the
boundary. It has continued to struggle to overcome inhibition in the
southern portion of the state, leaving only scattered mid and high
level clouds to combat the building heat in southern counties.
However, the clearing also comes with steeper mixing which will work
to lower the dew points some, thus lowering heat indices. There will
still be some locations this afternoon that will reach heat advisory
criteria south of I-80, but not widespread and long-lived enough to
expand the Heat Advisory.

The temperature gradient along the boundary will create higher
amounts of MUCAPE in the warm sector, giving a window for more
organized convection. The hail and tornado threats are minimal due
to warm cloud depths and well-mixed low-level air. More favorable
DCAPE along with very saturated cold pools will allow for an
occasional damaging wind gust from a stronger thunderstorm.

Overnight, the attention again shifts to the potential for heavy
rainfall. Rain will begin to lighten in the morning as the system
pushes southeast. The better signal for heavy rain lies to our
northeast in portions of southern Wisconsin and northeast Iowa. This
is where the jet-driven moisture transport will be maximized. As for
central Iowa, the atmosphere will still have plenty of moisture with
PWATs at nearly 200% of normal. The highest accumulations will be in
northern portions of the state with 2+ inches possible in localized
areas. The same areas that received lots of rain last night may see
additional rainfall again tonight, but given the lack of impacts or
significant river response, a flood watch was not reissued.

Long Term:

After the system clears out on Monday morning, we'll have a break
from the hot temperatures for a couple of days. High pressure will
work its way in from Canada and usher in northerly winds beginning
on Monday. Another shortwave will dip into the area for Tuesday
morning, but profiles are far too dry at that point to support
precip. Meanwhile, another 500mb ridge will continue to build in the
w est and eventually usher in a return of hotter weather beginning
on Wednesday for areas west. Expect heat to once again be the main
weather theme into next weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 620 PM CDT Sun Aug 7 2022

Scattered storms are developing I80 north with activity expected
to increase into the evening hours. With some uncertainty on
coverage, have kept DSM and OTM mainly dry aft 05z while CAMS
hint at more northeasterly movement on remaining storms into 06z
and thereafter. Will continue to evaluate and update next package.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ070>072-081>086-
092>097.

&&

DISCUSSION...Hagenhoff/Jimenez
AVIATION...REV
Hazardous weather outlook, Aug 7, 3:05 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
305 PM CDT Sun Aug 7 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-082015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Warren-Marion-Mahaska-
305 PM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will continue today into tonight. The
overall threat for severe weather is low, but a few strong wind
gusts and locally heavy rainfall are possible. Flash flooding may
be a concern if heavy rainfall occurs in areas that are already
saturated from previous rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ070>072-081>086-092>097-082015-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
305 PM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few scattered thunderstorms are possible tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms may linger into Monday. No severe weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

In the hours before

Special weather statement, Aug 7, 6:28 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
628 PM CDT Sun Aug 7 2022

IAZ057-058-080015-
Guthrie IA-Audubon IA-
628 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of southwestern Guthrie
and southeastern Audubon Counties through 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of ponding of water on roadways, low
         visibilities, and rises in small streams and creeks.

Locations impacted include...
  Guthrie Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 9495 4173 9491 4173 9450 4154 9450
TIME...MOT...LOC 2327Z 271DEG 23KT 4165 9485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bury/REV
Special weather statement, Aug 7, 6:38 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 PM CDT Sun Aug 7 2022

IAZ048-059>061-072-080030-
Story IA-Jasper IA-Polk IA-Madison IA-Dallas IA-
638 PM CDT Sun Aug 7 2022

...A few strong thunderstorms will impact portions of Polk, far
south central Story, northeastern Madison, west central Jasper and
southeastern Dallas Counties through 730 PM CDT...

At 635 PM CDT, Doppler radar was tracking an area of thunderstorms
from near Van Meter northeast to Ankeny, moving northeast at 25 mph.
These storms have produced brief wind gusts to 40 to 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorms will be near
...Waukee and Jordan Creek Town Center around 655 PM CDT.

Other locations in the path of this storm include Urbandale, Valley
West Mall, West Des Moines, Clive, Des Moines Int'l Airport,
Johnston, Grimes, Windsor Heights, Merle Hay Mall, Drake Stadium And
Knapp Center, Iowa Events Center, Principal Park, Des Moines,
Saylorville, Ankeny, Pleasant Hill, Iowa State Fairgrounds, Altoona,
Bondurant, Prairie Meadows and Adventureland Amusement Park.

This includes the following highways...
 Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 107.
 Interstate 80 between mile markers 109 and 156.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9373 4151 9379 4149 9379 4143 9399
      4163 9411 4195 9353 4167 9320
TIME...MOT...LOC 2335Z 242DEG 23KT 4152 9394

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

REV
Special weather statement, Aug 7, 7:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
741 PM CDT Sun Aug 7 2022

IAZ060-073-080130-
Polk IA-Warren IA-
741 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of southwestern Polk
and northwestern Warren Counties through 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norwalk, moving northeast at 15 mph.

HAZARD...Additional heavy rainfall of one to 2 inches is possible.

SOURCE...Radar indicated.

IMPACT...Ponding of ponding of water on roadways, low visibilities,
         some street flooding is possible and rises in small streams
         and creeks.

This strong thunderstorm will be near...
  Norwalk around 750 PM CDT.
  Des Moines Int'l Airport around 755 PM CDT.

Other locations in the path of this storm include Principal Park,
Southridge Mall, Iowa Events Center and Des Moines.

This includes the following highways...
 Interstate 35 between mile markers 65 and 69.
 Interstate 235 near mile marker 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 9379 4160 9362 4149 9353 4146 9379
TIME...MOT...LOC 0037Z 246DEG 14KT 4151 9374

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

REV
Local storm report, Aug 7, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     2 NW DES MOINES         41.60N 93.65W
08/07/2022                   POLK               IA   PUBLIC

            PUBLIC TWEET INDICATING A LARGE TREE HAD
            FALLEN AND TAKEN DOWN POWERLINES. TIME
            ESTIMATED FROM RADAR.

&&

DODSON
Special weather statement, Aug 7, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
749 PM CDT Sun Aug 7 2022

IAZ061-074-080115-
Marion IA-Jasper IA-
749 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern Marion
and southern Jasper Counties through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or 10 miles southwest of Newton, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of ponding of water on roadways, low
         visibilities, and rises in small streams and creeks.

This storm will remain over mainly rural areas of northeastern Marion
and southern Jasper Counties, including the following locations...
Reasnor, Lynnville, Prairie City Krohn Airport and Sully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9287 4147 9287 4154 9332 4168 9326
      4162 9277 4160 9277 4160 9276 4151 9276
TIME...MOT...LOC 0048Z 277DEG 36KT 4156 9315

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Bury/BS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:12 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall63 min
Aug 7, 7:41 PM CDTSpecial Weather StatementDMXPolk49 min
Aug 7, 7:54 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama41 min
Aug 7, 8:42 PM CDTSevere Thunderstorm WarningDMXMadison, Warren27 min

Nearby

Special Weather Statements in Iowa, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.